L-carnitine significantly improves cardiac health in patients after a heart attack, according to a study published today in Mayo Clinic Proceedings. A team of investigators systematically reviewed 13 controlled studies and found that the compound was associated with significant reduction in death from all causes and a highly significant reduction in ventricular arrhythmias and anginal attacks following a heart attack.
For the study, researchers reviewed 13 controlled trials in 3,629 patients, involving 250 deaths, 220 cases of new heart failure and 38 recurrent heart attacks, and found that L-carnitine was associated with:
Significant 27 percent reduction in all-cause mortality
Highly significant 65 percent reduction in ventricular arrhythmias
Significant 40 percent reduction in the development of angina
Reduction in infarct size:
These findings may seem to contradict those reported in a study published earlier this month in Nature Medicine and featured on newhope360.com. That study suggested that that microbes in the gut metabolized dietary L-carnitine, producing trimethylamine N-oxide (TMAO) and accelerating atherosclerosis in mice. Researchers in that study also noted that omnivorous human subjects produced more TMAO than did vegans or vegetarians following ingestion of L-carnitine and suggested a possible direct link between L-carnitine, gut bacteria, TMAO, atherosclerosis and risk of ischemic heart disease.
“The Nature Medicine paper is of interest,” said senior investigator of the Mayo Clinic Proceedings study Carl J. Lavie, M.D., medical director of the Cardiac Rehabilitation and Prevention Center at the John Ochsner Heart and Vascular Institute at the University of Queensland School of Medicine in New Orleans, in a release,“but the main study reported there was in animals, and unlike our study, lacks hard outcomes.” He also noted that “there are various forms of ‘carnitine’ and our relatively large meta-analysis specifically tested L-carnitine on hard outcomes in humans who had already experienced acute myocardial infarction.”